Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jul 29, 2002, 3:42 PM EDT for Glades County, Hendry County, Florida. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2002, 3:42 PM EDT (19:42 UTC)
- Expired
- Jul 29, 2002, 4:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
Counties Glades County, FL, Hendry County, FL
The radar
The Tampa radar (KTBW), 146 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
933 WUUS52 KMFL 291942 SVRMIA FLC043-051-292045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 340 PM EDT MON JUL 29 2002 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GLADES COUNTY IN SOUTHERN FLORIDA EXTREME NORTH CENTRAL HENDRY COUNTY IN SOUTHERN FLORIDA * UNTIL 445 PM EDT * AT 340 PM EDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER MOORE HAVEN...MOVING WEST AT 20 MPH. WIND GUSTS TO 63 MPH WERE REPORTED AT THE CITY HALL BY EMERGENCY MANAGEMENT PERSONNEL ALONG WITH PEA SIZED HAIL. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOORE HAVEN BY 340 PM EDT ORTONA BY 405 PM EDT PALMDALE BY 415 PM EDT MUSE BY 435 PM EDT & REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305 229 4522 TO REPORT SEVERE WEATHER. LAT...LON 2672 8106 2689 8101 2710 8160 2684 8168 .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:17 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 29, 2:17 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF CODES NATIONAL WEATHER SERVICE MIAMI 210 PM EDT MON JUL 29 2002 SURFACE WAVE/UPPER LEVEL TROUGH THAT WAS FORECAST TO MOVE THROUGH CLEARLY EVIDENT ON SATELLITE IMAGERY. IT HAS BEEN MOVING EAST TO WEST AND IS CURRENTLY CENTERED NEAR EYW. THIS FEATURE IS MUCH BETTER DEFINED IN UPPER LEVELS FROM ABOUT 700 MB AND UP. IN FACT AT THE 200 MB LEVEL THERE IS NO MISTAKE AS TO WHERE IT WAS AT 12Z WHICH HAD IT CENTERED JUST SOUTH OF EYW. SURFACE RIDGE WAS LOCATED OVER CENTRAL FLORIDA JUST NORTH OF LAKE OKEECHOBEE. THE UPPER TROUGH HAD LOST MOST OF ITS CLOUDINESS DURING THE MORNING SO SURFACE TEMPERATURES HAVE CLIMBED HIGHER THAN HAD BEEN FORECAST. ALSO OUR MORNING SOUNDING HAS SHOWN THE TEMPERATURE AT 500 MB AT -10 CELSIUS SO VERY UNSTABLE. WIND FIELD IS SOUTHEAST ALL THE WAY UP SO ALL CONVECTION THIS AFTERNOON WILL MOVE NORTHWEST AND INTO THE GULF OF MEXICO. MODELS HAVE THE UPPER WAVE CONTINUING TO MOVE NORTHWEST BUT LOSE MUCH OF ITS IDENTITY SO WE COULD STABLIZE A LITTLE FOR TUESDAY AND WEDNESDAY BUT STILL PLENTY OF MOISTURE AROUND. AS THIS FEATURE DOES MOVE AWAY FROM SOUTH FLORIDA THE ATLANTIC RIDGE WILL BUILD BACK OVER US. HOWEVER, THE MODELS DO NOT BRING THIS TO BE UNTIL THURSDAY WHICH BEFORE THEY WERE FORECASTING FOR WEDNESDAY. ALSO A COLD FRONT WILL MOVE OFF THE MID-ATLANTIC COAST ON WEDNESDAY WHICH FORCES THE SURFACE RIDGE TO BEGIN MOVING SOUTH AND BE ON TOP OF SOUTH FLORIDA FOR WEDNESDAY. SO THERE MAY BE SOME SLIGHT DECREASE IN POPS FOR WEDNESDAY ESPECIALLY THE EAST COAST. AT ANY RATE, HAVING SAID ALL OF THIS I WILL BUMP UP THE AFTERNOON TEMPERATURES AGAIN WITH THE DECREASED MORNING CLOUDS AND DECREASE THE EVENING POPS FOR THE EAST COAST TONIGHT AND PUT BACK IN LATE NIGHT ISOLATED ACTIVITY. FOR TUESDAY EVENING I WILL BUMP THE EVENING POPS UP TO CHANCE FOR THE EAST COAST WITH THE LIGHTER WIND FIELD. .EXTENDED...ATLANTIC RIDGE WILL SUPPRESS THUNDERSTORM ACTIVITY INTO THE WEEKEND SO BACK TO CLIMO OR JUST BELOW AND THE SURFACE RIDGE REMAINS JUST TO OUR SOUTH. .MARINE...WINDS REMAIN LIGHT SO NO HIGHLIGHTS HERE. WITH THE LIGHT WINDS SHOULD HAVE C-BREEZES THROUGH THE PERIOD. .CRYSTAL FACE...AS UPPER LOW MOVES TO OUR WEST ON TUESDAY AND WITH ABUNDANT MOISTURE AROUND SHOULD HAVE ANOTHER ROUND OF AFTERNOON THUNDERSTORMS OVER THE INTERIOR AND WEST COAST. ANVILS WILL MOVE OFF TO THE NORTH WITH SOUTHERLY WINDS AT AROUND 30 KNOTS BETWEEN 30 AND 40 THOUSAND FEET. PBI TB 078/090 078/091 077 302534 FLL TB 079/089 078/090 078 302534 MIA TB 078/090 078/091 078 302534 APF TT 075/091 075/091 076 305555 .MIA...NONE.
In the hours before
Special weather statement, Jul 29, 11:56 AM EDT, 3 hours 46 minutes before
FLZ063-066>075-291900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 1156 AM EDT MON JUL 29 2002 ...SCATTERED THUNDERSTORMS INTERIOR AND WEST COAST THIS AFTERNOON... ...HEAT INDICES 100 TO 105 MAINLY INTERIOR AREAS THIS AFTERNOON... A TROPICAL WAVE, IN COMBINATION WITH AN UPPER LEVEL LOW, IS MOVING WEST ACROSS SOUTH FLORIDA TODAY. THIS WILL COMBINE WITH SEA BREEZES AND DIURNAL HEATING TO FURTHER ENHANCE SCATTERED THUNDERSTORM ACTIVITY THIS AFTERNOON. THUNDERSTORM WILL AFFECT MAINLY INLAND AREAS WEST OF THE EAST COAST METRO AREAS THROUGH THE SOUTHWEST FLORIDA COAST THIS AFTERNOON AND INTO THE EVENING HOURS. THUNDERSTORMS WILL GENERALLY MOVE FROM THE SOUTHEAST AROUND 10 MPH. THEY WILL BE ACCOMPANIED BY FREQUENT LIGHTNING, BRIEF HEAVY RAINFALL, SOME WITH GUSTY WINDS IN EXCESS OF 35 MPH, AND ONE OR TWO WITH SMALL HAIL. ALSO, THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY THIS AFTERNOON WILL RESULT IN HEAT INDICES FROM 100 TO 105 DEGREES THIS AFTERNOON, MAINLY IN THE INTERIOR AREAS AWAY FROM BOTH THE EAST AND WEST COASTS. PERSONS THAT WILL BE OUTDOORS TODAY SHOULD DRINK PLENTY OF FLUIDS AND LIMIT ACTIVITY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA. PS
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:18 PM EDT | Special Marine Warning | MFL | 117 min | |
| Jul 29, 6:40 PM EDT | Severe Thunderstorm Warning | MFL | Collier | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.